Nursing home abuse is malpractice.
The Plaintiff's Expert Had This To Say:
After careful review, based upon my geriatric and palliative medicine experience, training, clinical instruction, and knowledge as a certified medical director, I found the healthcare facility (and it's treating staff): Warsaw Healthcare Center was negligent in their care and treatment of the plaintiff during Lillian Hoffmeister’s stay at this post-acute care facility. I understand that, in Virginia, negligence is the failure to use the degree of skill and diligence in the care and treatment of a patient that a reasonable prudent doctor in the same field of practice or specialty in this state would have used under the circumstances of this case. Warsaw Healthcare Center was negligent in the following ways:
1. Failed to provide the anticonvulsant medication Pilantin 200 mg capsules, II Tabs (400 mg) po qhs as prescribed by the physician (and as outlined in the plan of care) in this patient at acknowledged high risk for recurrent seizures and at acknowledged high risk for recurrent falls from seizures (who was still capable of swallowing her meds);
2. Altered ("doctored") medical records that were misleading, appearing like the patient inaccurately received her meds (including her Dilantin) and did not provide the adequate documentation in the medical records to report that patient not taking critical oral Dilantin in May 2007 at Warsaw Healthcare Center;
3. Failed to utilize SL Valium prescribed by attending physician to be provided to patient if unable to take Dilantin to prevent seizures and to prevent falls secondary to seizures in this acknowledged high risk vulnerable elder;
4. Failed to communicate with the attending physician, relevant family member(s), and administration about the lack of ability in May 2007 to follow the plan of care/standard of care;
5. Failed to prevent a recurrent "preventable" fall secondary to a “preventable" recurrent seizure episode in May 2007;
6. Failed to provide the necessary care and services to maintain Dilantin blood levels at the highest practicable level to prevent seizures.
In addition, I found that due to the aforementioned negligence committed by these healthcare facility defendants, Lillian directly and proximately incurred harm. 1 understand that, in Virginia, a “proximate cause" means that cause which, in natural and continuous sequence produces a result, without which the result would not have occurred (and I understand that there may be more than one cause of an event or damage). Based upon a reasonable understanding of the facts, it is my opinion ion that Warsaw Healthcare Center deviated from the applicable standard of care and the deviation caused the following injuries:
1. Caused patient to require acute emergency hospitalization and acute emergency care against the wishes of the patient's pre-existing advanced directive comfort care guidelines, disrupting comfort care with additional pain and suffering and loss of dignity;
2. Failed to ensure the safety, welfare, and dignity of this frail, vulnerable elder; instead, this defendant facility created a hazardous environment with a pattern of sub-standard medical care and improper, inaccurate record documentation, particularly during May 2007;
3. Caused a preventable recurrent fall secondary to causing a preventable recurrent seizure in a vulnerable elder at acknowledged high risk for recurrent seizures and recurrent falls (due to recurrent seizures);
4. Caused serious head trauma with hematoma, scalp laceration, and closed head trauma from the preventable seizure and preventable seizure-related fall (with additional pain, suffering, loss of dignity and respect for pre-existing comfort care requests and rights, including requiring additional traumatic acute hospital care).
5. Contributed to additional debilitation and decline and failure to thrive during the remainder of her disrupted life.
Summary of Record Review and Preliminary Opinion(s):
Lillian Hoffmeister (dec.) was a seventy four (74) year old woman with a history of chronic diseases, including: advanced chronic renal failure (on and off hemo-dialysis), insulin-dependent diabetes mellitus (IDDM), senile dementia (with agitated psychosis), atrial fibrillation, cardiomyopathy, valvular aortic stenosis, diverticulitis (s/p prior perforation with diverting colostomy), seizures, depression, recurrent falls, hypothyroidism, coronary artery disease (CAD) with recurrent chest pain, urinary retention, and decreased hearing. Her medication regimen included: Zoloft, Zyprexa, Ambien, Isordil, Ultracet, Valium prn, Clonidine. Bumex, Lisinopril, Synthroid, Dilantin, Ambien prn, Imdur, Amiodarone, and Aricept.
Lillian Hoffmeister (dec.) was originally admitted to Warsaw Healthcare Center on Dec. 21, 2004. By 01/22/07, she discharged to home with comfort care order sets in place (and not to be placed on IV fluids, IV meds, no lab draws, and no Feeding Tube). She returned to the facility the following day with the same admitting diagnoses, for resumption of care. Of note, she had asked to he taken off hemodialysis but her Colostomy and Foley catheters were left to drainage. She was ordered to be continued on her medication regimen, including her anti-convulsant- Dilantin at 400 mg po qHS ("as long as she could swallow her medications"). She was dependent upon staff for her ADL's and her care.
According to the records (and according to the ACTS Survey), review of her plan of care from 05/02/07 (with reference date 02/07/07) evidenced that the resident was at risk for falls secondary to seizures. The measurable goal was: "Resident will remain free from injury R/T (related to) seizure thru next review". The approach/intervention included, "Medication as ordered by physician, observe and record signs of seizure activity, lab tests that as ordered by
physician, maintain a safe environment, return resident to be falling . . seizure activity, postural supports in bed and in wheelchair". In fact, the May 2007 physician Order Form listed Dilantin give 2 capsules 200 mg/capsule per mouth at bedtime and Diazepam 1 ml (5 mg) SL q8 hrs. prn seizure/agitation. Moreover, review of the Medication Administration (MAR) evidenced all seizure medications were given: May 1 through May 14.
Unfortunately, Lillian sustained a recurrent seizure (in the face of an undetectable Dilantin level) and sustained severe trauma to her head, including a laceration to her head (see photographs). The hospital admit note from May 14, 2007 at 3:50 pm from Riverside Tappahannock Hospital documented: "...(resident) with history of seizure disorder and dementia had onset of seizure today-fell and struck Left Occiput with laceration sutured in the ED. Dilantin level nondetectable...Impression: seizure with scalp laceration- post- ictal now. Sub-therapeutic Dilantin level . . .Admit. Load with IV Dilantin and resume po...." After reviewing the hospital note dated 05/14/07, the Director of Clinical Pharmacy at the hospital concluded on 10/19/07: “I don't see how the resident could receive 200 mg (actually it was 400 mg) of Dilantin and not have a detectable level. I don't see any way that if given daily, as ordered Dilantin would clear in that amount of time".
Of note, the resident's physician reported to ACTS that he liked to keep the Dilantin level between 5 and 15 and he (like these examiners) could not explain the undetectable level in the acute hospital ER. In other words, it could only be deduced and interred that this vulnerable elder was not receiving the prescribed Dilantin as ordered and that the documentation by the nursing staff was inaccurate: moreover, no one from the facility was communicating this dire set of circumstances to the family or the treating physician in early May 2007 in this vulnerable patient with a h/o both seizures and falls, as the standard of care and the corresponding plan of care outlined. To wit, the facility was required to: "call the physician if the seizure medicine was refused and the family would be notified".
Consequently, due to the aforementioned breaches in the standard of care by the treating facility staff at Warsaw Healthcare Center (particularly over the first two weeks of May 2007), Lillian sustained a preventable recurrent seizure that directly and proximately caused a preventable recurrent fall (with the aforementioned post-fall sequelae as outlined). In the end, Warsaw created a hazardous environment for Lillian whereby she was "warehoused" and there was a high likelihood of a tragic outcome from a recurrent seizure with a secondary recurrent fall (with predictable traumatic sequelae). Mrs. Hoffmeister therefore required the painful and tragic disruption of her comfort care regime with the emergency transfer and emergency treatment of her head trauma (and related suffering).
My opinion(s) are based on a reasonable degree of medical probability. I reserve the right to modify these opinion(s) as additional records become available for review.